Effects of cinacalcet in renal transplant patients with hyperparathyroidism.
ABSTRACT Cinacalcet decreases serum parathyroid hormone (PTH) and calcium concentrations in kidney transplant recipients with autonomous hyperparathyroidism. Long-term treatment with cinacalcet may increase urinary calcium excretion and the risk of renal calcium deposits and may alter renal graft function.
We studied 71 renal recipients with hypercalcemic hyperparathyroidism. Of these patients, 34 received cinacalcet between month 3 and month 12 after renal transplantation. We compared phosphate calcium balance, measured glomerular filtration rate (GFR) and renal biopsies in cinacalcet-treated and non-cinacalcet-treated patients. Measurements were performed before initiating cinacalcet treatment (month 3) and at month 12.
Patients treated with cinacalcet had more severe hyperparathyroidism. Serum PTH concentration decreased in both groups between months 3 and 12, but the decrease was much more important in cinacalcet-treated patients. Urinary calcium excretion significantly increased under cinacalcet treatment and was more than twice as high at month 12 as in patients who did not receive cinacalcet treatment. However, the hypercalciuria was not associated with an increase in calcium deposits on renal biopsies or an alteration of measured GFR.
Despite sustained and marked hypercalciuria induced by cinacalcet treatment, cinacalcet does not have adverse effects on GFR or on renal graft calcium deposits in the first year following renal transplantation.